Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 11, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jul 19, 2023, 2:44 PM EDT for 6 counties in Michigan. It took effect at Jul 20, 2023, 6:00 AM EDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2023, 2:44 PM EDT (18:44 UTC)
- In effect from
- Jul 20, 2023, 6:00 AM EDT
- Expired
- Jul 21, 2023, 6:00 PM EDT
- In force
- 36 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134 WHUS43 KGRR 191844 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 244 PM EDT Wed Jul 19 2023 MIZ037-043-050-056-064-071-200245- /O.NEW.KGRR.BH.S.0011.230720T1000Z-230721T2200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 244 PM EDT Wed Jul 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Thursday morning through Friday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...South sides of piers will be vulnerable Thursday morning and the north sides of piers will be vulnerable Thursday afternoon trough Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
9 follow-up statements
802 WHUS43 KGRR 200342 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1142 PM EDT Wed Jul 19 2023 MIZ037-043-050-056-064-071-201145- /O.CON.KGRR.BH.S.0011.230720T1000Z-230721T2200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1142 PM EDT Wed Jul 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT THURSDAY THROUGH FRIDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Thursday morning through Friday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...South sides of piers will be vulnerable Thursday morning and the north sides of piers will be vulnerable Thursday afternoon trough Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
893 WHUS43 KGRR 200746 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 346 AM EDT Thu Jul 20 2023 MIZ037-043-050-056-064-071-201600- /O.CON.KGRR.BH.S.0011.230720T1000Z-230721T2200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 346 AM EDT Thu Jul 20 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves especially tonight into Friday. The south sides of piers will be hazardous through early afternoon, then the north sides of piers will be hazardous from mid afternoon through Friday. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Friday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
829 WHUS43 KGRR 201523 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1123 AM EDT Thu Jul 20 2023 MIZ037-043-050-056-064-071-202330- /O.CON.KGRR.BH.S.0011.000000T0000Z-230721T2200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1123 AM EDT Thu Jul 20 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Friday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
282 WHUS43 KGRR 201933 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 333 PM EDT Thu Jul 20 2023 MIZ037-043-050-056-064-071-210345- /O.CON.KGRR.BH.S.0011.000000T0000Z-230721T2200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 333 PM EDT Thu Jul 20 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Friday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
661 WHUS43 KGRR 210150 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 950 PM EDT Thu Jul 20 2023 MIZ037-043-050-056-064-071-211000- /O.CON.KGRR.BH.S.0011.000000T0000Z-230721T2200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 950 PM EDT Thu Jul 20 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Friday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
776 WHUS43 KGRR 210753 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 353 AM EDT Fri Jul 21 2023 MIZ037-043-050-056-064-071-211600- /O.CON.KGRR.BH.S.0011.000000T0000Z-230721T2200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 353 AM EDT Fri Jul 21 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected mainly this morning. Piers may be heavily swamped by waves through midday. Gradually improving conditions are expected this afternoon. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
054 WHUS43 KGRR 211317 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 917 AM EDT Fri Jul 21 2023 MIZ037-043-050-056-064-071-212200- /O.CON.KGRR.BH.S.0011.000000T0000Z-230721T2200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 917 AM EDT Fri Jul 21 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL INFORMATION...The most dangerous conditions will be on the north side of any piers and structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
355 WHUS43 KGRR 211553 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1153 AM EDT Fri Jul 21 2023 MIZ037-043-050-211700- /O.CAN.KGRR.BH.S.0011.000000T0000Z-230721T2200Z/ Mason-Oceana-Muskegon- 1153 AM EDT Fri Jul 21 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Waves of 1 to locally 3 feet can be expected the rest of today, leading to mainly a low swim risk. The highest waves will be on the north side of piers and structures toward Muskegon. $$ MIZ056-064-071-212200- /O.CON.KGRR.BH.S.0011.000000T0000Z-230721T2200Z/ Ottawa-Allegan-Van Buren- 1153 AM EDT Fri Jul 21 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL INFORMATION...The highest waves will be south of Grand Haven, and on the north side of piers and structures, including Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
163 WHUS43 KGRR 212206 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 606 PM EDT Fri Jul 21 2023 MIZ056-064-071-212315- /O.EXP.KGRR.BH.S.0011.000000T0000Z-230721T2200Z/ Ottawa-Allegan-Van Buren- 606 PM EDT Fri Jul 21 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Waves have subsided so that beach hazards have diminished. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 19, 2:34 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 19, 2:34 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
234 PM EDT Wed Jul 19 2023
LATEST UPDATE...
Short Term/Aviation/Marine
.SHORT TERM...(This evening through Thursday night)
Issued at 234 PM EDT Wed Jul 19 2023
Forecast concerns deal with convective trends through the period.
A cold front currently moving across the Red River of the North
will move across Lake MI Thursday morning. Latest Nam3km develops
showers over the lake mid morning and then develops into storms as
morning turns to afternoon. HREF is a few hours earlier than that,
but the general theme is to develop storms by the afternoon along
the front as it moves southeast. Even early over the lake, the GFS
shows 600-800 j/kg SBCAPE and increases that to 1500+ j/kg by
afternoon over the eastern part of the cwa. Storm generation lift will
be aided by a decent short wave rounding the base of the upper
trough. Precipitable water values aren't particularly high, but
there is a ribbon of nearly 1.5 inches right along the front that
could help to produce some heavy downpours.
Shear values continue to be progd near 45 knots which is more
than sufficient for some organization to occur. SPC has expanded
the Slight Risk to include all of our eastern cwa with the main
threat being wind. However a brief spinup can't be ruled out
either, although the best chance seems to be east of the cwa where
higher helicity values are expected.
The precipitation should be out of the cwa prior to 00z making for
a tidy event. Skies will clear Thursday night leading to
comfortable temperatures in the 50s.
.LONG TERM...(Thursday night through Tuesday)
Issued at 317 AM EDT Wed Jul 19 2023
-- Gusty winds into the weekend --
The upper level low that is bringing the cold front Thursday will
continue to move eastward Thursday night into Friday. The upper
level flow will have a convergent gradient that will allow for gusty
northwesterly flow. NBM was not representative in wind strength, so
in coordination with surrounding offices have used a blend including
the CONSraw to bump up the winds. Temperatures will remain in the
upper 70s into the low 80s.
-- Successive troughs will bring chances for showers and storms --
Mild weather will continue overall however several troughs moving
around an upper level situated over northern Canada will bring
chances for afternoon showers and storms. The first of these will
swing through the region Saturday into Sunday. While the downsloping
trough will bring enough instability the latest models have reduced
the amount of moisture so will limit convection development. However
diurnal late afternoon, evening showers and storms remain possible.
A trough moving through the region Sunday will be deeper and will
have vort maxes associated with it that will bring a higher chance
for showers and storms Sunday into Monday. Latest EC has SB CAPE
peaking around 1500 J/Kg Sunday night into Monday.
This unsettled pattern will keep temperature at to slightly below
normal well into next week. The unsettled pattern will continue
through next week, which in part is due to a quasi stationary high
that has set up over the four corners and is dominating the inter
mountain west.
Friday through Monday will be a slightly cooler than typical for
July stretch with hotter temperatures seemingly on their way into
Michigan for the second half of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 234 PM EDT Wed Jul 19 2023
Scattered cu has developed across the region but will dissipate
around sunset leaving mostly clear sky. A cold front will approach
the state from the northwest late tonight and we may see a line of
showers and storms develop ahead of it. GRR/MKG have the highest
chance of seeing storms and have included VCTS there, but timing
isn't exact yet.
&&
.MARINE...
Issued at 234 PM EDT Wed Jul 19 2023
We've issued a Beach Hazards Statement and Small Craft Advisory
from Thursday morning through Friday. Strong south winds ahead of
the cold front will increase waves Thursday morning and northwest
winds behind the front will keep the waves in the 3-5 foot range.
Additionally, showers and thunderstorms Thursday will create
hazards conditions for small craft.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Thursday morning through Friday
afternoon for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 6 AM Thursday to 6 PM EDT Friday for
LMZ844>849.
&&
SHORT TERM...04
LONG TERM...Ceru
AVIATION...04
MARINE...04Hazardous weather outlook, Jul 19, 4:39 AM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 439 AM EDT Wed Jul 19 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-200845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 439 AM EDT Wed Jul 19 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms will become possible later tonight. Severe weather is not forecast with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A marginal risk for severe thunderstorms exists for Thursday. Damaging winds, large hail and cloud to ground lightning strikes are the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday afternoon. LMZ844>849-200845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 439 AM EDT Wed Jul 19 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A few thunderstorms are possible later tonight. Cloud to water lightning strikes and gusty winds are the main risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A marginal risk for severe thunderstorms exists for Thursday. Strong winds, large hail and cloud to water lightning strikes are the main hazards. Hazardous conditions for swimmers and boaters may develop as soon as Thursday afternoon and continue into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday afternoon.
In the hours before
Local storm report, Jul 19, 10:22 AM EDT, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1022 AM EDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 AM Tstm Wnd Dmg 3 N Slocum 43.26N 85.90W
07/17/2023 Muskegon MI Emergency Mngr
Emergency Manager relayed report of a few
barns blown over and a cattle trainer
tipped.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:43 PM EDT | Small Craft Advisory | GRR | 51 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.